Maryland, 2018

Flood in Maryland, August 12, 2018

August 12, 2018 · NWS LWX · 1 event in 1 county or zone

A weak boundary remained overhead while an upper-level trough moved into the area. Warm and humid conditions led to an unstable atmosphere during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary remained overhead while an upper-level trough moved into the area. Warm and humid conditions led to an unstable atmosphere during this time. The unstable atmosphere combined with lift associated with the trough and the boundary to produce showers and thunderstorms. An isolated incident of flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:39 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 12, 2:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
339 PM EDT Sun Aug 12 2018

.SYNOPSIS...
A complex area of low pressure will impact the region over the
next several days with unsettled weather conditions expected.
High pressure and upper level ridging will take hold toward the
middle of the week bringing drier conditions. A cold front will
approach from the west toward the end of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest analysis depicts low pressure over southeastern
Virginia, with a nearly stationary front extending northeast and
southwest from the low. Weak high pressure dominates the Great
Lakes. Aloft, a closed low is positioned over northwestern
Pennsylvania and northeast Ohio, with a ridge over the Atlantic
and another ridge over Minnesota.

The combination of lingering very moist air mass, forcing with
the low aloft, and convergence near the front has resulted in
fairly widespread and significant storms over the southern and
western portions of the CWA, primarily central and western VA,
where instability has been greatest today. Further northeast,
advection behind the front and on the north side of the low has
brought a more stable air mass with low clouds across the
metros, keeping these areas more stable.

Tonight, storms will slowly work themselves out as they progress
southeast into eastern Virginia and southern Maryland. While
some storms can pop further north, at this point instability is
not adequate in these areas, and forcing aloft is weaker, so big
storms do not look likely across northern Maryland or even as
far south as DC.

Main concern this eve will continue to be severe weather and
flooding given some shear, colder temps aloft, and high PW's
promoting storm organization and efficient precipitation
processes. As instability wanes, storm coverage should diminish
as we head through the eveing. The Flash Flood Watch expires at
11 PM.

Overnight, while instability will continue to wane at the
surface, a potent shortwave will rotate around the upper low and
move into the CWA from the southwest. This may result in
redevelopment of showers and storms overnight into Monday
morning. Heavy rain will again be possible, though the severe
threat if any is more uncertain. Lows tonight will be in the
60s to near 70.

The shortwave rotating around the upper low looks to clear the
CWA during the afternoon. Thus, rain and storms may actually
diminish in the afternoon, though surface based instability may
then develop under any clearing and result in another round of
showers and storms late in the day into the evening. Highs
should still manage to reach the lower 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Things appear likely to start slowly improving starting Monday
night through Tuesday night. The upper low will slowly push
north of the CWA late Monday night, then continue moving
northeast away from the region Tuesday and Tuesday night. While
additional shortwave energy may continue rotating across the
area, forcing aloft will be weaker to the south and southwest of
the upper low as shortwaves will be more positively oriented, so
coverage and intensity of showers and t-storms should not be as
great Tuesday as they will be today and Monday.

With increasing sunshine, we will likely start to warm up on
Tuesday with highs reaching slightly higher than Monday. Lows
both Monday night and Tuesday night will be in the 60s for the
most part.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mainly dry conditions are anticipated for Wednesday as upper
low moves away from our region and surface high pressure/
ridging builds into our area. Dry conditions are expected to
continue into early Thursday as a humid air mass builds over us
ahead of an approaching cold front. Guidance diverts on their
solutions for Thursday with GFS bringing afternoon
showers/thunderstorms over our CWA while the Euro is drier. As
the front crossed our CWA on Friday, the chance of showers and
thunderstorms increases over our area. The front will stall to
our south late on Friday and into the weekend as upper level
trough axis pushes east over the Mid-Atlantic. This will keep
the chances of showers and thunderstorms through the weekend,
especially towards the southern part of our CWA.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low clouds have been lingering across the metro terminals much
of the day but may finally break over the next few hours. Showers
and storms are mostly avoiding the metro thus far but may start
to pop closer to the area as this afternoon wanes.

Predominate VFR conditions return tonight after showers/storms
diminish with patchy fog once again an issue. With an upper
trough and surface boundary lingering nearby, daily showers and
thunderstorms will persist through Tuesday. Better coverage of
showers/storms will result for IAD/DCA/BWI/MTN on Monday as the
upper trough and favorable atmospheric ingredients shift further
east than today. Episodes of sub VFR VIS/CIGs will be likely.
Patchy fog at night will again impact terminals where rainfall
has been received. Winds will remain light at 10 knots or less,
favoring a north northeasterly trajectory.

VFR conditions are expected for Wednesday into Thursday with
high pressure in control. Periods of sub-VFR conditions are
possible late Thursday into Friday for possible showers and
thunderstorms due to a frontal boundary.

&&

.MARINE...
Sub SCA conditions forecast through Tuesday as a broad area of
low pressure resides over the waters. Afternoon showers and
thunderstorms will bring the threat for gusty winds and reduced
visibilities. Monday will carry the highest coverage of
showers/storms over the waters. Ensure you have a way to receive
Special Marine Warnings if travelling by boat the next several
days.

Wind gusts are expected to remain below SCA conditions
Wednesday and Thursday as high pressure is in control. Showers
and thunderstorms may return late Thursday into Friday due to a
front. Breezy conditions possible but uncertain as to if the
small craft criteria will be reached.

&&

.HYDROLOGY...
Continued rounds of showers and thunderstorms are expected this
afternoon and evening with central Virginia being the area of
focus today, then shifting toward the metro areas on Monday.
Storms will bring a threat for heavy rainfall that will promote
at least an isolated threat for flash flooding. Flash Flood
Watch covers much of our Virginia zones through this evening. It
may need reissuance or expansion northeast as we head into
Monday.

&&

.TIDES/COASTAL FLOODING...
Anomalies have dropped a bit today with the lessening of the
southerly flow. Some locations along the Potomac Basin and
Chesapeake Bay will see action stage water levels with the
potential for minor coastal flooding with forthcoming high tide
cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
     036>040-050>053-055-056-501>508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050-055-
     501>506.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 12, 1:10 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
210 PM EDT Sun Aug 12 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
210 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and this
evening. Isolated instances of flooding will be possible. The
greatest risk is across northern and eastern Virginia, where a
Flash Flood Watch is in effect.

Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
flooding and rainfall totals to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
210 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and this
evening. Isolated instances of flooding will be possible. The
greatest risk is across Virginia and eastern West Virginia, where
a Flash Flood Watch is in effect.

Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 2:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CULPEPER                38.47N  78.00W
08/12/2018  E1.75 INCH       CULPEPER           VA   PUBLIC

            HAIL UP TO GOLF BALL SIZE

&&

EVENT NUMBER LWX1801550

DH
Local storm report, Aug 12, 2:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     1 SSE CULPEPER          38.46N  77.99W
08/12/2018                   CULPEPER           VA   PUBLIC

            TREES DOWN OFF RTE 29 NEAR CULPEPER

&&

EVENT NUMBER LWX1801551

HTS
Local storm report, Aug 12, 2:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     CULPEPER                38.48N  78.00W
08/12/2018                   CULPEPER           VA   SOCIAL MEDIA

            TREES DOWN IN YOWELL MEADOW PARK

&&

EVENT NUMBER LWX1801552

HTS
Local storm report, Aug 12, 2:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     NASONS                  38.26N  78.02W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF KENDALL ROAD AND
            VA-20 CONSTITUTION HIGHWAY.

&&

EVENT NUMBER LWX1801553

DH
Local storm report, Aug 12, 2:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CULPEPER                38.48N  78.01W
08/12/2018                   CULPEPER           VA   TRAINED SPOTTER

            TREE DAMAGE NEAR THE INTERSECTION OF AUTUMN RIDGE ROAD
            AND KINGS GRANT ROAD.

&&

EVENT NUMBER LWX1801554

HTS
Local storm report, Aug 12, 2:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 S NASONS              38.21N  78.02W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            DIME SIZE HAIL AND SEVERAL TREES DOWN NEAR LAHORE ROAD
            AND GUM TREE ROAD.

0300 PM     HAIL             3 S NASONS              38.21N  78.02W
08/12/2018  E0.75 INCH       ORANGE             VA   911 CALL CENTER

            DIME SIZE HAIL AND SEVERAL TREES DOWN NEAR LAHORE ROAD
            AND GUM TREE ROAD.

&&

EVENT NUMBER LWX1801556
EVENT NUMBER LWX1801557

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Frederick

When
August 12, 3:00 PM EST to 5:00 PM EST
Where
Frederick County, 0.6 mi S of Brunswick to 0.54 mi SE of Brunswick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.311, -77.628

CSX Railroad in Brunswick was blocked by flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775644.